Tornadoes · United States · Illinois · 2020

Unrated tornado, Sterling, Illinois, July 8, 2020

This Unrated tornado ran 0.3 miles across Whiteside County on July 8, 2020, touching down at 4:04 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 8, 2020
Touchdown
4:04 PM CDT (21:04 UTC)
Lifted
4:05 PM CDT (21:05 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Whiteside County
Touchdown point
41.824, -89.657
Lift-off point
41.825, -89.652
Record number
2007081504-01

The damage survey

1 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry.

  • A video posted on social media confirmed a Landspout tornado in a field behind a Menards store on the northeast side of Sterling, IL. The tornado was brief and occurred in an open field. No damage was observed to assign an EF-scale rating.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The afternoon of July 8th, strong to severe storms moved across northwest Illinois. A few of these storms produced damaging winds and an isolated, brief landspout tornado near Sterling, Illinois. There was no damage from the tornado.

A video posted on social media confirmed a landspout tornado in a field behind a Menards store on the northeast side of Sterling, Illinois. The tornado was brief and occurred in an open field. No damage was observed to assign an EF-Scale rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
16:00 UTC00:00 UTCHeat AdvisoryDVN
21:24 UTC22:00 UTCSevere Thunderstorm WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 8, 2:47 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
247 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 159 PM CDT Wed Jul 8 2020

At 2 PM, A stationary frontal boundry stretched a surface low
near Huron South Dakota southeastward to KDBQ and then to south
of Chicago. There is no change in dewpoint or temperature across
the frontal boundry. Dewpoints were in the mid to upper 70s with
air temperatures in the upper 80s to lower 90s across the area.
Heat indices were around 100. Scattered showers and thunderstorms
were popping up across eastern Iowa and northwest Illinois.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 159 PM CDT Wed Jul 8 2020

The main forecast concerns were chances of storms through the
period. There remains disagreements between all of the models
(synoptic/CAMs) on the timing and placement of precipitation
through the short term.

Currently, isolated showers and thunderstorms are on going across
the area this afternoon and expect them to continue into the
early evening. The shear is weak across the area today but once
again the downdraft CAPE is high which may lead to microburst s
this afternoon into this evening.

A heat advisory remains in effect until 7 PM this evening.

Tonight into Thursday, a lead piece of shortwave energy will move
across the after 06 UTC tonight and could bring scattered showers
and storms to the area during the morning hours. A second,
stronger convectively enhanced vort max will roll across the area
18z Thursday to 00 UTC Friday. The GFS and operational NAM track
this feature north of I-80 while the ECMWF and Canadian bring the
vort max south of Interstate 80. CAPE will be similar to today
with 3000 to 4000 J/KG forecast across the area but 0 to 6 km
shear slightly stronger as the moves into the area and increasing
the shear to 20 to 30 knots. Severe storms will be possible. The
main threats will be damaging winds and increasing helicity in
the afternoon and more cyclonically curving hodographs mean that a
tornado may occur as well. The storm prediction center as the
northern half of the area in a slight risk of severe storms and
the rest of the area under a marginal risk. The primary threat for
severe weather is a window from

Additionally, precipitable water values of 1.80 to 2.00 inches
will lead to threat for heavy rain and potential flash flooding.
The Weather Prediction Center has a slight risk of heavy rainfall
across the whole area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 159 PM CDT Wed Jul 8 2020

Key Messages:

1.  Storms should be ongoing at the beginning of the period.
2. Slightly cooler weekend with additional chances for precipitation
for the weekend.
3. Heat dome returns to the area and pushes the MCS track
north of the CWA.

Discussion:

At the beginning of the period, showers and storms should be ongoing
across the CWA.  The coverage and intensity of any storms should be
tied to a MCV across the area.  With the MCV being strongly tied to
convection tonight, confidence in where it will be is low due its
mesoscale nature.  If it does move across the area, this will
increase shear enough to lead to organized updrafts and thus a
better risk for severe weather.  The main threat looks to be strong
wind gusts with any severe weather.  That said, there is a pseudo
warm front and a wave is expected to move along this boundary.  Any
thermal boundaries in this environment may be enough to pose a low
threat for tornadoes.  For this to occur a lot has to come together
and I am not confident in this occurring.  On the other hand, high
PWATs, with shear and slow moving storms will set the stage for
heavy rain from any storm.  WPC has the area in a slight risk ERO.
If the MCV does not move across the area, expect weaker convection
and less coverage.

After this, the pattern shifts to NW flow with a few waves that move
through it.  This means there is a chance for rain and storms again
this weekend.  The timing of these waves are different between each
model and thus lead to low forecast skill for the weekend.  There
will be sun and quiet weather this weekend along with a chance for
rain.

After this, the ridge  moves back in across the west and shifts the
low track north of the CWA as we see the return of 90s with
dewpoints in the 70s.  Another round of heat advisories could be
needed next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jul 8 2020

VFR conditions are forecast through the TAF period. This
afternoon, scattered diurnally driven cumulus field will be over
the area with ceilings around 5kft. Scattered thunderstorms are
possible today but they are expected to remain east of KMLI and
KBRL so they were left out of the TAFs.

Isolated showers and storms are possible after 09 UTC Thursday
through the morning hours but confidence is low at this time that
will impact any specific TAF site.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Cousins
Hazardous weather outlook, Jul 8, 3:14 AM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Wed Jul 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions will be seen this afternoon heat index
readings up to 103, a heat advisory is in effect for the area.

There may also be some isolated afternoon thunderstorms, mainly
along and east of the Mississippi River.  The strongest storms may
produce isolated damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Very warm and humid conditions will continue Thursday through
Tuesday with afternoon heat index readings in the 90s.

Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a slight risk of severe storms for
Thursday. The primary severe risk Thursday looks to be damaging
winds. Beyond Thursday it is too early to determine any severe
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Jul 8, 3:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     DAVENPORT MUNICIPALITY  41.61N 90.58W
07/08/2020  M58 MPH          SCOTT              IA   NWS EMPLOYEE

            ASOS CLOCKED IN AT 58 MPH.

&&

TJG
Special weather statement, Jul 8, 3:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CDT Wed Jul 8 2020

ILC177-082030-
Stephenson-
301 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STEPHENSON
COUNTY UNTIL 330 PM CDT...

At 300 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cedarville to German Valley. The
storms are nearly stationary.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Freeport, Lena, Cedarville, Dakota, German Valley, Ridott, Buena
Vista, Orangeville, Eleroy, Red Oak, Damascus, Mc Connell, Afolkey,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus Airport
and Stephenson  County Fairgrounds.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4234 8940 4221 8940 4220 8942 4220 8959
      4237 8985 4249 8965
TIME...MOT...LOC 2000Z 249DEG 2KT 4236 8969 4224 8948

Gibbs
Special weather statement, Jul 8, 3:20 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Wed Jul 8 2020

ILC195-082045-
Whiteside-
320 PM CDT Wed Jul 8 2020

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHWESTERN WHITESIDE
COUNTY UNTIL 345 PM CDT...

At 320 PM CDT, radar indicated heavy rain from thunderstorms falling
near Lyndon, or near Morrison, moving southeast at 5 mph.

Winds in excess of 40 mph are possible with this thunderstorms.

Locations impacted include...
Morrison, Prophetstown, Erie, Lyndon, Fenton, Portland Corners,
Prophetstown State Recreation Area, Newton Corners, Denrock, Hamilton
Corners and Whiteside County Fairgrounds.

This includes Interstate 88 between mile markers 17 and 29.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 9013 4182 8996 4165 8983 4161 9013
TIME...MOT...LOC 2020Z 330DEG 5KT 4174 9000

Gibbs
Local storm report, Jul 8, 3:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 W BETTENDORF          41.56N 90.54W
07/08/2020  E0.70 INCH       SCOTT              IA   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 8, 3:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     1 ESE DAVENPORT         41.55N 90.59W
07/08/2020                   SCOTT              IA   LAW ENFORCEMENT

            TREE BLOWN DOWN AT 35TH AND MARQUETTE.

&&

TJG
Local storm report, Jul 8, 3:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 NW ELMOVILLE          42.27N 90.06W
07/07/2020  M1.70 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

TJG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

9.1 hours before the tornado, 74 km from the path. July 8, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 751 joules per kilogram, CIN -83, lifted condensation level 1201 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 9 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-83 J/kg
Surface CAPE
71 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

2.9 hours after it, 74 km from the path. July 9, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 907 joules per kilogram, CIN -81, lifted condensation level 1642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
4142 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Sterling Rockfal (SQI), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:05 UTC130° 2 kt1013.5
19:10 UTC120° 4 kt1013.2
19:15 UTC180° 4 kt1013.2
19:20 UTC210° 4 kt1013.2
19:25 UTC160° 4 kt1013.2
19:30 UTC110° 4 kt1012.9
19:35 UTC160° 5 kt1012.9
19:40 UTC160° 5 kt1012.9
19:45 UTC120° 2 kt1012.5
19:50 UTC180° 4 kt1012.5
19:55 UTC150° 2 kt1012.5
19:56 UTC9274 3 kt1012.5
20:00 UTC0° 0 kt1012.5
20:05 UTC220° 2 kt1012.5
20:10 UTC170° 5 kt1012.5
20:15 UTC0° 0 kt1012.5
20:20 UTC0° 0 kt1012.5
20:25 UTC170° 4 kt1012.5
20:30 UTC150° 5 kt1012.5
20:35 UTC160° 4 kt1012.5
20:45 UTC230° 2 kt1012.2
20:50 UTC110° 2 kt1012.2
20:55 UTC170° 5 kt1012.2
20:56 UTC9273 5 kt1012.2
21:00 UTC0° 0 kt1012.2
21:05 UTC0° 0 kt1011.9
21:10 UTC160° 2 kt1012.2
21:15 UTC0° 0 kt1012.2
21:20 UTC0° 0 kt1011.9
21:25 UTC270° 8 kt1011.9
21:30 UTC280° 5 kt1011.9
21:35 UTC0° 0 kt1011.9
21:40 UTC0° 0 kt1011.9
21:45 UTC 10 kt1012.2
21:50 UTC270° 8 kt1012.2
21:55 UTC280° 5 kt1012.2
21:56 UTC8973290° 6 kt1012.2
22:00 UTC280° 7 kt1011.9
22:05 UTC 11 kt1011.9
22:10 UTC280° 5 kt1012.2
22:15 UTC280° 5 kt1012.2
22:20 UTC260° 5 kt1012.2
22:25 UTC 13 kt1011.9
22:30 UTC250° 9 kt1012.2
22:35 UTC 11 kt1012.2
22:40 UTC250° 11 kt1011.9
22:45 UTC250° 10 kt1011.9
22:50 UTC260° 11 kt1011.9
22:55 UTC260° 11 kt1011.5
22:56 UTC8169260° 11 kt1011.5
23:00 UTC250° 10 kt1011.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the touchdown began at 21:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:20 UTCTSTM WND DMGFreeportStephenson, ILLARGE HEALTHY LIMB FELL ON TWO PARKED VEHICLES IN THE CITY OF FREEPORT.
21:05 UTCTORNADO3 Ne SterlingWhiteside, ILVIDEO RECEIVED OF A LANDSPOUT TORNADO IN A FIELD BEHIND A MENARDS STORE ON THE NORTHEAST SIDE OF STERLING.
21:53 UTCTSTM WND DMG1 Ssw GeneseoHenry, ILTREE SNAPPED IN BACK YARD. AROUND 12 INCHES IN DIAMETER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 8, 2020

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 84:20 AM CDTEF1Wilkin, MN12.4200$550,000
July 84:38 AM CDTEF1Otter Tail, MN18.7250$750,000
July 85:10 AM CDTEF2Otter Tail, MN2.0300$200,000
July 85:08 PM CDTEF4Ashby–Dalton tornado, MN8.965012$1.6 million
July 86:32 PM CDTEF0Otter Tail, MN0.220
July 85:49 PM MDTEF0Sedgwick, CO0.050
July 85:50 PM MDTUnratedPerkins, NE0.110
July 85:55 PM MDTUnratedPerkins, NE0.110
July 85:59 PM MDTEF0Sedgwick, CO0.050
July 86:01 PM MDTUnratedPerkins, NE0.110
July 86:04 PM MDTEF0Sedgwick, CO0.050
July 86:04 PM MDTEF0Phillips, CO0.050
July 86:10 PM MDTEF0Sedgwick, CO0.050
July 87:15 PM CDTEF0Crow Wing, MN7.450$10,000
July 86:19 PM MDTEF0Sedgwick, CO0.050
July 87:55 PM CDTUnratedThomas, NE0.110
July 811:29 PM CDTEF0Merrick, NE4.2130$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.